Alert archive / North Carolina / Flash Flood Warnings in 2006

Flash Flood Warning 27, NWS Raleigh, NC

June 24, 2006Durham County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jun 24, 2006, 11:56 PM EDT for Durham County, North Carolina. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2006, 11:56 PM EDT (03:56 UTC)
Expired
Jun 25, 2006, 1:00 AM EDT
In force
64 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Durham County, NC

The radar

The Raleigh/Durham radar (KRAX), 54 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2006-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2006-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
528 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 10:55 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 24, 10:55 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION...PRELIMINARY.
NATIONAL WEATHER SERVICE RALEIGH NC
1055 PM EDT SAT JUN 24 2006

.SHORT TERM /REST OF TONIGHT/...

...FLASH FLOOD WATCH WILL BE CANCELED FOR TONIGHT. FLASH FLOOD WATCH
WILL NOW BE IN EFFECT FROM 10Z SUNDAY THROUGH 06Z MONDAY...

DETAILS TO FOLLOW SHORTLY. THE NEW WATCH STATEMENT WILL BE ISSUED
MOMENTARILY.

UPDATE...

SEA BREEZE/CONVERGENCE BOUNDARY HAD PROGRESSED WELL INLAND AND WAS
LOCATED ALONG A NORTHWEST TO SOUTHWEST LINE FROM ROXBORO TO
BURLINGTON TO ASHEBORO AT 1015 PM. SCATTERED... SLOW MOVING SHOWERS
AND A FEW THUNDERSTORMS DEVELOPED ALONG THE BOUNDARY DURING THE
EVENING AS IT MOVED ACROSS THE COASTAL PLAIN AND EASTERN PIEDMONT...
AND THEY CONTINUE TO DEVELOP NOW WELL PAST SUNSET. EVEN WITH
NOCTURNAL COOLING... THERE IS STILL MARGINAL INSTABILITY (CAPES ON
THE ORDER OF 500 TO 1000 J/KG) IN THE TROPICAL... MOIST ADIABATIC
ENVIRONMENT THAT CURRENTLY RESIDES ACROSS CENTRAL NORTH CAROLINA.
THIS ACTIVITY WAS A BIT STRONGER NEAR THE VIRGINIA BORDER THIS
EVENING... ON THE NORTHERN PERIPHERY OF THE MID LEVEL RIDGE THAT
EXTENDED INTO THE CAROLINAS. THERE... SLIGHTLY COOLER MID LEVEL
TEMPERATURES... -9 C AT KWAL... KLWX... AND KRNK (COMPARED TO -7 AT
KGSO AND -6C AT KMHX) AIDED MORE ROBUST UPDRAFTS. THIS ACTIVITY WAS
ALSO SUPPORTED BY THE RIGHT ENTRANCE REGION OF THE UPPER JET THAT
EXTENDS FROM THE LOWER MISSISSIPPI VALLEY INTO NEW ENGLAND.

LOW LEVEL FLOW HAS BEEN LARGELY DIFFLUENT ACROSS CENTRAL AND EASTERN
NORTH CAROLINA THIS AFTERNOON AND EVENING... WHILE THE FLOW HAS BEEN
CONFLUENT IN A WEAK SURFACE TROUGH ACROSS THE WESTERN PIEDMONT. THIS
TREND IS EXPECTED TO CONTINUE FOR THE OVERNIGHT HOURS. THUS.. EXPECT
BEST CHANCE OF SHOWERS AND THUNDERSTORMS ALONG AND NORTHWEST OF
WHERE THE CURRENT SHOWERS AND STORMS EXIST. IN ADDITION... THE
PRECIPITATION MAY BE ENHANCED AS DEEP SOUTHEASTERLY FLOW UPSLOPES
THE INCREASINGLY HIGHER TERRAIN IN THE WESTERN PIEDMONT. THIS AREA
WILL ALSO BE FAVORED FOR LOW STRATUS BETWEEN 9 AND 12Z.

THUS... HAVE LOWERED POPS ACROSS THE SOUTH AND EAST... AND TWEAKED
SKY COVER TO MATCH CURRENT TRENDS. EXPECT LOW CLOUDINESS BETWEEN 9
AND 12Z AREAWIDE... BUT ESPECIALLY IN THE WEST. ALSO TWEAKED
OVERNIGHT LOWS UP A DEGREE IN SPOTS... AND ADJUSTED THE WINDS DOWN
SLIGHTLY.

SUNDAY COULD BE CONVECTIVELY ACTIVE... AS MID LEVEL DISTURBANCE
CURRENTLY MOVING ACROSS ARKANSAS... AND NOT WELL HANDLED BY THE
MODELS... IMPINGES UPON THE AREA.

&&

.PREV DISCUSSION...
 (ISSUED 300 PM EDT SAT JUN 24 2006)

SHORT TERM /TODAY THROUGH TUESDAY/...PLENTIFUL MOISTURE IN PLACE
AND WITH A WANNA BE TROPICAL DISTURBANCE BENEATH UPPER LEVEL LOW
IN THE BAHAMAS...WILL KEEP POPS IN FOR THE PERIOD. POTENTIAL FOR
HEAVIEST RAIN APPEARS TO BE MONDAY NIGHT INTO TUESDAY AM WHEN THE
UPPER LEVEL TROPICAL DISTURBANCE LOW IS CAPTURED BY UPPER TROUGH TO
THE WEST. FORECAST DETAILS DIFFER BETWEEN GFS AND WRF WHILE NCEP
REFERS TO WRF AS OUTLIER. SO WILL FOLLOW THE SLOWER AND WETTER GFS
SOLUTION. DAYTIME HEATING WILL CREATE A DIURNAL TREND TO THE SHOWERS
AND THUNDERSTORMS. FLOOD WATCH MAY BE NEEDED FOR MONDAY NIGHT IN
FUTURE FORECAST PACKAGES.

MEANWHILE WILL KEEP FLOOD WATCH FOR THIS EVENING FOR OUR 8 MOST
WESTERN TIER COUNTIES. THE LOW FFG VALUES THERE AFTER LAST NIGHTS
HEAVY RAIN IS PRINCIPAL REASON TO MAINTAIN WATCH. GIVEN LESS CAPE
AND NOT AS UNSTABLE...DO NOT EXPECT REPEAT OF LAST NIGHTS
PERSISTENT TORRENTIAL RAINFALL THIS EVENING. DUE TO TROPICAL
CHARACTERISTICS OF AIRMASS...POTENTIAL FOR SEVERE IS RELATIVELY LOW
WHILE LIGHTNING WILL BE FAR LESS THAN YESTERDAY IF AT ALL IN THE FAR
EASTERN TIER.

PRESENCE OF CLOUDS AND TROPICAL WILL KEEP DAYTIME HIGHS SEASONABLE
AND NIGHT LOWS RATHER MUGGY.

LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...

DAMPENING OUT THE MEDIUM-RANGE MODEL DETAILS WHICH HAVE VARIED
CONSIDERABLY FROM RUN TO RUN AND CANT BE RELIED UPON... THE OVERALL
UNSETTLED PATTERN FROM MID TO LATE WEEK CONSISTS OF MEAN MISSISSIPPI
VALLEY TROUGH AND A WEAK BUT IMPORTANT SURFACE FRONT ALONG OR JUST
EAST OF THE MOUNTAINS. RAINFALL TUESDAY NIGHT AND WEDNESDAY COULD BE
ENHANCED BY LARGE SCALE LIFT WITHIN THE RIGHT ENTRANCE REGION OF THE
UPPER JET... AND WILL HAVE HIGH CHANCE POPS ACROSS THE PIEDMONT. THE
GFS KEEPS A LOW LEVEL CONVERGENCE ZONE OVER THE FOOTHILLS INTO
THURSDAY BUT ITS 850 MB FLOW GOES LIGHT WESTERLY... PRODUCING SOME
DRYING AND MID LEVEL STABILIZATION ESPECIALLY OVER THE WESTERN
CWA... A SOLUTION ROUGHLY SHARED BY THE ECMWF. HAVE LOWERED POPS TO
A SILENT SLIGHT CHANCE BY THURSDAY AND THURSDAY NIGHT AS THE UPPER
JET CORE TO THE NORTH KICKS SLIGHTLY EASTWARD... TAKING THE BETTER
LIFT OFFSHORE. WILL HAVE CHANCE POPS FRIDAY AND SATURDAY WITH THE
GFS KEEPING THE MEAN TROUGH FARTHER WEST THAN THE ECMWF... HOWEVER
LATER SHIFTS CAN REMOVE THIS IF THE TROUGH AXIS LOOKS TO BE FARTHER
EAST. TEMPERATURES WILL RUN WITHIN A FEW DEGREES OF NORMAL... WITH
THE WARM BOUNDARY LAYER TEMPERED BY GOOD CLOUD COVER. -GIH

AVIATION...

WITH THE COMBINATION OF TROPICAL SHOWERS PUSHING INLAND FROM THE
COAST AND SCATTERED CONVECTION DEVELOPING FARTHER WEST... HAVE
BROUGHT IN VCSH FOLLOWED BY A BRIEF PERIOD OF PREVAILING MVFR
VISIBILITIES AND SHOWERS LATER THIS AFTERNOON INTO EARLY EVENING.
EXPECT RAIN COVERAGE TO WANE BY MIDNIGHT... AND WHILE SOME TAF SITES
COULD SEE PREVAILING RAIN LASTING LONGER... LOW CONFIDENCE IN THE
DETAILS OF WHEN AND WHERE PROHIBITS INCLUDING THIS MENTION LATER
TONIGHT. HAVE GONE WITH VFR VISIBILITIES MID EVENING TRENDING
QUICKLY DOWN TO MVFR AFTER MIDNIGHT. CEILINGS SHOULD BE AT LEAST
MVFR LATER TONIGHT... ALTHOUGH THESE WILL LIKELY VARY BETWEEN
SCATTERED AND BROKEN WITH HIGHER STRATOCUMULUS ABOVE... AND THEY MAY
DROP DOWN TO IFR LEVELS. SLOW RISE IN CEILINGS TO HIGH MVFR SUNDAY
MORNING. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR NCZ021-022-038-039-073-074-083-084 FROM
6 AM SUNDAY TO 2 AM MONDAY.
&&

SHORT TERM...BADGETT/MWS
Hazardous weather outlook, Jun 24, 5:58 AM EDT, 17 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
558 AM EDT SAT JUN 24 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-251000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
558 AM EDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS THE POTENTIAL FOR LOCALIZED FLOODING THIS AFTERNOON AND
EVENING...ESPECIALLY ACROSS THE WESTERN PIEDMONT AS STORMS FORM IN
A MOISTURE RICH AIRMASS ALONG AND EAST OF A STALLED FRONTAL
BOUNDARY OVER THE NC MOUNTAINS. RAINFALL AMOUNTS OF 2 TO 3 INCHES
WITH LOCALIZED HIGHER AMOUNTS ARE POSSIBLE AS STORMS MOVE
REPEATEDLY OVER THE SAME AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT OF LOCALIZED HEAVY RAIN AND FLOODING CONTINUES THROUGH
EARLY NEXT WEEK AS THE TROPICAL FEED OF MOISTURE CONTINUES TO STREAM
INTO NORTH CAROLINA.

.SPOTTER INFORMATION STATEMENT...

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 12:15 AM EDTFlash Flood WarningRAHOrange60 min

Nearby

Flash Flood Warnings in North Carolina, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.